Alert archive / Connecticut / Flash Flood Warnings in 2023
Flash Flood Warning 34, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 16, 2023, 3:55 PM EDT for Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2023, 3:55 PM EDT (19:55 UTC)
- Expired
- Jul 16, 2023, 6:05 PM EDT
- In force
- 2 hr
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lower Connecticut River Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT
The radar
The Brookhaven radar (KOKX), 85 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 5:10 PM EDT | FLASH FLOOD | 1 Sw Groton, CT | Peqout Ave closed due to flooding. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 75 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 236 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 6.0
The text
As transmitted.
831
WGUS51 KOKX 161955
FFWOKX
CTC007-011-162245-
/O.NEW.KOKX.FF.W.0034.230716T1955Z-230716T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
355 PM EDT Sun Jul 16 2023
The National Weather Service in Upton has issued a
* Flash Flood Warning for...
Middlesex County in southern Connecticut...
New London County in southern Connecticut...
* Until 645 PM EDT.
* At 355 PM EDT, Doppler radar indicated heavy showers and
thunderstorms producing heavy rain across the warned area. Between
1 and 3 inches of rain have fallen. The expected rainfall rate is
1.5 to 2 inches in 1 hour. Additional rainfall amounts of 1 to 3
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Jewett City, Norwich, New London, Colchester, Clinton, East
Hampton, Groton, Old Saybrook, Salem, Chester, Mystic, Waterford,
East Lyme, Ledyard, Griswold, East Haddam, Haddam, Old Lyme,
Lebanon and Westbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Excessive runoff from heavy rainfall will cause flooding of urban
areas, highways, streets and underpasses as well as other drainage
areas and low lying spots.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4124 7251 4158 7247 4161 7233 4164 7233
4171 7224 4166 7216 4164 7179 4142 7180
4141 7184 4134 7183 4132 7185 4133 7190
4132 7189 4129 7200 4130 7216 4127 7220
4125 7234 4124 7238 4126 7241
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2 INCHES IN 1 HOUR
$$
NV2 follow-up statements
809
WGUS71 KOKX 162133
FFSOKX
Flash Flood Statement
National Weather Service New York NY
533 PM EDT Sun Jul 16 2023
CTC007-162143-
/O.CAN.KOKX.FF.W.0034.000000T0000Z-230716T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Middlesex CT-
533 PM EDT Sun Jul 16 2023
...FLASH FLOOD WARNING IS CANCELLED FOR MIDDLESEX COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
A Flood Watch remains in effect until 1200 AM EDT Monday for
portions of southern Connecticut, northeast New Jersey and southeast
New York.
LAT...LON 4128 7232 4135 7230 4158 7201 4164 7179
4142 7180 4141 7184 4134 7183 4132 7185
4133 7190 4132 7189 4132 7193 4129 7200
4130 7208 4130 7216 4127 7220
$$
CTC011-162245-
/O.CON.KOKX.FF.W.0034.000000T0000Z-230716T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New London CT-
533 PM EDT Sun Jul 16 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT THIS
EVENING FOR SOUTHEASTERN NEW LONDON COUNTY...
At 533 PM EDT, Doppler radar indicated moderate to heavy rain
showers with embedded thunderstorms moving through the area. While
the intensity of the rainfall has decreased, pockets of heavier
rainfall of 0.5 to 1 inch an hour are still possible. This could
aggravate areas where waters is slowly receding.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Norwich, New London, Groton, Mystic, Waterford, East Lyme,
Ledyard, Griswold, Old Lyme, Preston, Lisbon, Voluntown, Lyme,
Gales Ferry, Ledyard Center, Montville, North Stonington,
Pawcatuck and Niantic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Excessive runoff from heavy rainfall will cause flooding of urban
areas, highways, streets and underpasses as well as other drainage
areas and low lying spots.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4128 7232 4135 7230 4158 7201 4164 7179
4142 7180 4141 7184 4134 7183 4132 7185
4133 7190 4132 7189 4132 7193 4129 7200
4130 7208 4130 7216 4127 7220
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2 INCHES IN 1 HOUR
$$
DW790
WGUS71 KOKX 162205
FFSOKX
Flash Flood Statement
National Weather Service New York NY
605 PM EDT Sun Jul 16 2023
CTC011-162215-
/O.CAN.KOKX.FF.W.0034.000000T0000Z-230716T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New London CT-
605 PM EDT Sun Jul 16 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN NEW LONDON
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1200 AM EDT for portions of
southern Connecticut, northeast New Jersey and southeast New York.
LAT...LON 4128 7232 4135 7230 4158 7201 4164 7179
4142 7180 4141 7184 4134 7183 4132 7185
4133 7190 4132 7189 4132 7193 4129 7200
4130 7208 4130 7216 4127 7220
$$
DWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:48 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 16, 2:48 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service New York NY
248 PM EDT Sun Jul 16 2023
.SYNOPSIS...
A slow moving cold front will approach from the west today and
passes through the area late tonight. High pressure will then
briefly build across the area on Monday. Unsettled weather is
likely to continue through the rest of the week with the
potential for a series of frontal boundaries.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A Flood Watch remains up for the entire forecast area late
through midnight.
A Tornado Watch remains in effect until 3 PM for eastern
sections of the Lower Hudson Valley, southern CT, and LI.
Current radar shows two heavier bands over our area. One from
northern Nassau and NYC through Fairfield County and another
farther east across New London County. On average in the
heaviest rainfall, rates have been between 1 and 2 inches an
hour. Locally up to 3 inches an hour was seen earlier this
morning across central Suffolk County where ISP recored 3.04 in
1 hour. Another swath of heavier rain can be seen south of Long
Island. This area will have to be monitored for possible flash
flooding over the next several hours.
Overall, the forecast remains on track with the potential for a
significant flood event (possibly major) through the day today
as a frontal system works into the area ahead of another
shortwave being sent east out of the longwave trough. All the
players are there with record PWAT values of 2.25-2.50 inches,
moderate instability, and enhanced low-level convergence ahead
of the approaching front.
The biggest forecast challenge for this event is to pinpoint
where the heaviest axis of rain will set up across the forecast
area. On average, we are looking a widespread 1 to 3 inch
rainfall with localized amounts 4 to 6 inches. At this time, its
hard to rule out the potential for a few isolated spots
with even higher amounts. Rainfall rates of 1 to 2 inches per
hour remain likely with localized 3+.
WPC maintains the moderate risk of Excessive rainfall across much of
the forecast area.
In addition to the flooding threat, the Storm Prediction Center
has placed much of the area in a slight risk of severe weather
today. The main threat will be isolated tornadoes and strong
gusty winds.
Clouds and rainfall today should result in a cooler day, with highs
around 80.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
Lingering convection in the evening is forecast to work east of
the area during the early morning hours. The cold front is
expected to clear eastern LI/SE CT toward daybreak. Lows are
forecast to be a few cooler, ranging from the upper 60s inland,
to the lower 70s along the coast.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
No significant changes have been made to the long term and have
followed the NBM closely for this update.
A persistent longwave upper trough will remain in place over
eastern North American through the time frame, with a series of
shortwave impulses riding through every other day or so this
week with chances for showers/tstms. On Mon we will be in
between impulses and the day should be very warm and somewhat
humid, with highs mostly from the upper 80s to lower 90s, and
afternoon dewpoints from the mid 60s NYC north/west to the lower
70s across Long Island and SE CT. The next chance for organized
convection arrives as the longwave trough axis swings through,
with a marginal risk of excessive rainfall fcst for the Hudson
Valley. Slightly cooler high temps (85-90) and slightly higher
dewpoints (upper 60s/lower 70s) on Tue should yield similar heat
index values to those of Monday.
Max heat index values for the two days should be mostly below 95,
with the possible exception of the urban corridor of NE NJ and some
spots along the north shore of Long Island, with only E Union County
meeting local heat advy criteria of two consecutive days of 95+ heat
index.
Some haze may also be possible Mon night into Tue, per extrapolation
of latest HRRR guidance suggesting some smoke from western Canada
wildfires crossing the Appalachians during that time.
Wed looks like a mostly dry day with shortwave ridging briefly
moving across, then the next organized chance of showers/tstms
should arrive Thu-Fri as the longwave upper trough becomes re-
established. Forecast per NBM currently shows dry conditions for Sat
but confidence in this is low especially east of NYC with
deterministic global models showing a wave of low pressure moving
NNE through the adjacent Atlantic waters.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
A slow moving cold front will approach from the west through
this evening, passing through the area during the early morning
hours Monday.
Plan for mainly MVFR conditions for the remainder of this
afternoon with the exception of KGON, where it's likely to
remain IFR. Any brief heavy downpours could produce lower
conditions. In addition, ceilings will likely vary between VFR
and MVFR for the NYC terminals. KBDR, KISP. and KGON may flirt
with IFR ceilings during the first half of the night. VFR
conditions will then develop from west to overnight into the
morning hours.
A southerly flow is expected through this evening with
occasional gusts up to 20 kt possible early at the coastal
terminals. Winds will then diminish this evening, perhaps going
light and variable for a time, before a wind shift to the NW
during the early morning hours. A light northerly flow to start
Monday will give way to late morning/early afternoon seabreezes.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Occasional VFR ceilings for the remainder of this afternoon.
Low chance for thunderstorms.
OUTLOOK FOR 18Z MONDAY THROUGH THURSDAY...
Monday: Early morning MVFR possible in cigs at KGON, otherwise
VFR.
Tuesday: MVFR or lower in chance of showers and thunderstorms.
Wednesday: Mainly VFR.
Thursday-Friday: MVFR or lower in chance of showers and
thunderstorms.
Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Tornado Watch in remains in effect until 3 PM on all waters
except NYC Harbor.
Ahead of an approaching frontal system, southerly winds will
strengthen to around 15 kt on the ocean waters by morning,
increasing seas around 5 ft. A SCA has remains in effect today and
tonight between Fire Island Inlet and Montauk Point.
Sea up to 5 ft may linger on the ocean waters daytime Mon per NWPS
and GFSwave, especially out east. Confidence in this is low as
sustained winds in the persistent S flow daytime Sunday peak only
briefly between 15-20 kt, and will be lighter out of the SW daytime
Mon, so SCA has not been extended into this time frame.
&&
.HYDROLOGY...
A Flood Watch is in effect for the entire CWA late tonight and
Sunday.u
There is the potential for a significant to major flood event today
as a frontal boundary works across the area. All of the area except
eastern LI is under a Moderate Risk for Excessive Rainfall. The
potential is there for scattered to numerous flash floods. On
average, we are looking a widespread 1 to 3 inch rainfall with
localized amounts 4 to 6 inches. At this time, its hard to rule out
the potential for a few isolated spots receiving 7+ inches.
Rainfall rates of 1 to 2 inches per hour remain likely.
Confidence continues to increase for someone in the CWA to see
localized significant flooding.
A marginal risk of excessive rainfall is forecast for the Hudson
Valley for Tuesday, as another passing disturbance helps generate
showers/tstms with heavy rainfall. An ongoing risk may continue with
successive systems later this week.
&&
.TIDES/COASTAL FLOODING...
There is a high risk of rip current development at all the ocean
beaches today and Monday as southerly swells increase.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until midnight EDT tonight for CTZ005>012.
NY...Flood Watch until midnight EDT tonight for NYZ067>075-078>081-
176>179.
High Rip Current Risk until 9 PM EDT this evening for NYZ075-
080-081-178-179.
NJ...Flood Watch until midnight EDT tonight for NJZ002-004-006-
103>108.
MARINE...Small Craft Advisory until 6 AM EDT Monday for ANZ350-353.
&&
SYNOPSIS...BC/BG
NEAR TERM...BC/JT
SHORT TERM...DW
LONG TERM...BG/DBR
AVIATION...DW
MARINE...BC/BG
HYDROLOGY...BC/BG
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jul 16, 3:36 PM EDT, 19 minutes before
Hazardous Weather Outlook National Weather Service New York NY 336 PM EDT Sun Jul 16 2023 CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-171945- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk- Northern Queens-Northern Nassau- 336 PM EDT Sun Jul 16 2023 ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ075-080-081-178-179-171945- Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens- Southern Nassau- 336 PM EDT Sun Jul 16 2023 ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-171945- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 336 PM EDT Sun Jul 16 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, Jul 16, 12:40 PM EDT, 3 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
1240 PM EDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM Flash Flood New Haven 41.31N 72.92W
07/16/2023 New Haven CT Broadcast Media
Flooding taking place in neighborhoods on
the southside of New Haven with high
standing water with some impassable roads.
&&Local storm report, Jul 16, 1:40 PM EDT, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
140 PM EDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Flash Flood 1 WSW Danbury Airport 41.37N 73.49W
07/16/2023 Fairfield CT Law Enforcement
Flooding along Miry Brook Road resulting a
prolonged stretch of standing water with
road closures.
&&Local storm report, Jul 16, 1:41 PM EDT, 2 hours 14 minutes before
Preliminary Local Storm Report...Summary
National Weather Service New York NY
141 PM EDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM Flash Flood Bethel 41.37N 73.41W
07/16/2023 Fairfield CT Trained Spotter
Corrects previous flash flood (time) report
from Bethel. Mill Plain Road closed in
Danbury with flooding at Carluzzis Danbury
Market parking lot. Multiple water rescues
ongoing in town.
0854 AM Flash Flood Central Islip 40.79N 73.20W
07/16/2023 Suffolk NY Dept of Highways
Flooding on NY 27 in both directions at Exit
46 from Carelton Avenue to Connetquot Avenue
with all lanes closed.
0833 AM Flash Flood Danbury 41.40N 73.47W
07/16/2023 Fairfield CT Emergency Mngr
Road closures due to flooding at West Street
and Beaverbrook Road off of Federal Road,
and White Street between Federal and Meadow.
0852 AM Flash Flood Danbury 41.40N 73.47W
07/16/2023 Fairfield CT Emergency Mngr
Filmore Avenue close due to flooding.
0100 PM Flash Flood 1 WSW Danbury Airport 41.37N 73.49W
07/16/2023 Fairfield CT Law Enforcement
Flooding along Miry Brook Road resulting a
prolonged stretch of standing water with
road closures.
0903 AM Flash Flood East Islip 40.73N 73.19W
07/16/2023 Suffolk NY Amateur Radio
Road closure with major flooding on Sunrise
Highway between west of State Route 111 to
and through Heckshire State Parkway with
multiple reports of persons stranded in
vehicles with several local fire departments
performing wather rescues. 5.23 inches of
rain in 2 hours.
0755 AM Non-Tstm Wnd Gst 2 WNW Captree State Par 40.65N 73.30W
07/16/2023 M52 MPH ANZ345 NY Mesonet
A marine thunderstorm wind gust of 45 kt at
Mesonet station XGRS Fire Island CG.
0723 AM Non-Tstm Wnd Gst 1 SE Amityville 40.66N 73.40W
07/16/2023 M40 MPH Suffolk NY Mesonet
A marine thunderstorm wind gust of 35 kt at
Mesonet station XHCK Great South Bay.
0903 AM Flash Flood Islip Terrace 40.75N 73.19W
07/16/2023 Suffolk NY Dept of Highways
Flooding on Southern State Parkway westbound
at Exit 44W with all lanes closed.
1050 AM Flash Flood New Haven 41.31N 72.92W
07/16/2023 New Haven CT Broadcast Media
Flooding taking place in neighborhoods on
the southside of New Haven with high
standing water with some impassable roads.
0944 AM Flash Flood North Babylon 40.73N 73.32W
07/16/2023 Suffolk NY Dept of Highways
Flooding on NY 231 northbound betwen Garnet
Street, County Route 4, Ryder Avenue, and
Weeks Road with all lanes closed.
0815 AM Flash Flood 3 SSE Peach Lake 41.33N 73.55W
07/16/2023 Westchester NY Dept of Highways
Corrects (time) previous flash flood report
from 3 SSE Peach Lake. DOT Flooding and road
closure on NY 116 in both directions (North
Salem) between Norton Road and Hunt Lane
with all lanes closed.
0840 AM Flash Flood Waterbury 41.56N 73.04W
07/16/2023 New Haven CT Broadcast Media
Flooding with closures at Watertown Avenue
and southbound Route 8 connection.
&&Special weather statement, Jul 16, 3:03 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service New York NY
303 PM EDT Sun Jul 16 2023
NYZ079-081-161945-
Southeast Suffolk NY-Northeast Suffolk NY-
303 PM EDT Sun Jul 16 2023
...A STRONG THUNDERSTORM WILL IMPACT EASTERN SUFFOLK COUNTY THROUGH
345 PM EDT...
At 303 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southampton, moving north at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Bridgehampton around 315 PM EDT.
Sag Harbor, Noyack and East Hampton around 320 PM EDT.
Southold around 325 PM EDT.
Shelter Island and Greenport around 330 PM EDT.
Plum Island around 345 PM EDT.
Other locations impacted by this storm include East Hampton Airport,
North Sea, Orient, North Haven, Water Mill and Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4111 7228 4110 7229 4106 7226 4105 7219
4114 7213 4112 7209 4106 7212 4109 7215
4108 7215 4105 7213 4092 7220 4081 7252
4112 7242 4120 7220 4119 7215 4122 7212
4124 7205 4126 7205 4125 7201
TIME...MOT...LOC 1903Z 198DEG 30KT 4085 7238
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GoodmanLocal storm report, Jul 16, 3:24 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
324 PM EDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM Tstm Wnd Gst 2 N Shinnecock Hills 40.92N 72.45W
07/16/2023 M48 MPH ANZ340 NY Mesonet
Marine Wind gust. measured at West Neck
Circle.
&&Special weather statement, Jul 16, 3:32 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service New York NY
332 PM EDT Sun Jul 16 2023
CTZ008-012-162000-
Southern New London CT-Northern New London CT-
332 PM EDT Sun Jul 16 2023
...GUSTY SHOWERS WILL IMPACT SOUTHEASTERN NEW LONDON COUNTY THROUGH
400 PM EDT...
At 331 PM EDT, Doppler radar was tracking gusty showers near Plum
Island, moving north at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
New London around 345 PM EDT.
Groton and Mystic around 350 PM EDT.
Gales Ferry around 355 PM EDT.
Ledyard, Preston and Ledyard Center around 400 PM EDT.
Other locations impacted by this storm include Fishers Island, North
Stonington and Montville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4133 7192 4135 7197 4134 7198 4134 7196
4132 7197 4134 7199 4131 7198 4132 7200
4131 7201 4133 7202 4131 7203 4134 7204
4132 7208 4144 7209 4132 7209 4131 7216
4157 7208 4150 7181
TIME...MOT...LOC 1931Z 199DEG 36KT 4121 7210
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GoodmanThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:37 AM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 2 hr |
| Jul 16, 7:39 AM EDT | Special Weather Statement | OKX | 51 min | |
| Jul 16, 7:48 AM EDT | Flash Flood Warning | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 3 hr |
| Jul 16, 7:52 AM EDT | Special Weather Statement | OKX | 53 min | |
| Jul 16, 8:42 AM EDT | Special Weather Statement | OKX | 63 min | |
| Jul 16, 9:43 AM EDT | Flash Flood Warning | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region | 3 hr |
| Jul 16, 10:29 AM EDT | Special Weather Statement | OKX | 46 min | |
| Jul 16, 11:25 AM EDT | Areal Flood Advisory | OKX | Southeastern Connecticut Planning Region | 3 hr |
| Jul 16, 11:30 AM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region | 3 hr |
| Jul 16, 11:52 AM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 51 min |
| Jul 16, 11:52 AM EDT | Special Weather Statement | OKX | 38 min | |
| Jul 16, 12:23 PM EDT | Flash Flood Warning | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 3 hr |
| Jul 16, 12:56 PM EDT | Flash Flood Warning | OKX | Greater Bridgeport Planning Region | 88 min |
| Jul 16, 3:00 PM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 105 min |
| Jul 16, 3:32 PM EDT | Special Weather Statement | OKX | 28 min | |
| Jul 16, 3:46 PM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 9 min |
Nearby
Flash Flood Warnings in Connecticut, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.